Texas, 2003

Hail and Damaging Winds in Texas, June 26, 2003

June 26, 2003 · NWS LUB · 9 events in 4 counties and zones

6 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$100,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 26, 1:40 AM CST, 5 minutes earlier.

Area forecast discussion, Jun 26, 1:40 AM CST, 5 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
240 AM CDT THU JUN 26 2003

DAY ONE...
SFC COLD FRONT DRAPED ACRS THE FA ALTHOUGH EXACT POSITIONING HARD TO
DISCERN GIVEN NUMEROUS OUTFLOW BOUNDARIES WHICH HAVE RESULTED IN
OVERALL ELY FLOW. BEST GUESS ATTM IS THAT CONVECTION WHICH CONTINUES
ACRS SERN ZONES IS ALONG BOUNDARY. MEANWHILE FURTHER NORTH
FRONTOGENETICAL FORCING IN 850 TO 700MB LAYER AIDING IN FURTHER
CONVECTIVE INITIATION. FURTHER WEST OVER ERN NM BATCH OF STRONG TO
SEVERE THUNDERSTORMS LIKELY INITIATED IN AND CONTINUES TO MOVE ALONG
850MB FRONT OR SIMILAR FRONTOGENETIC ZONE WITH MODERATE E/NE UPSLOPE
FLOW. MODELS ZEROING ON SOLUTION OF WIDESPREAD CONVECTION DOMINATING
NW TEXAS DURING THE MORNING HOURS. DRIER AIR WORKING INTO THE FA AS
THE MORNING PROGRESSES COMBINED WITH INCREASING NW FLOW ALOFT SHOULD
SHUNT PRECIP S/SE OF FA DURING THE AFTN...ALTHOUGH A FEW RESIDUAL
SHOWERS OR STORMS ARE POSSIBLE DURING THE AFTN HOURS...MAINLY CNTL
AND EAST. FINAL POPS WILL BE DETERMINED SHORTLY BEFORE ZFP
ISSUANCE...BUT WILL PROBABLY CONTAIN LIKELY OR CATEGORICAL POPS MOST
AREAS.

SFC HIGH SETTLES OVER THE PANHANDLE TONIGHT WITH LIGHT SFC WINDS
ACRS THE FA. EXPECT GENERALLY CLEAR SKIES ALTHOUGH SOME DEVELOPMENT
OF FOG OR STRATUS IS NOT OUT OF THE QUESTION. TEMP AND WIND FCST IN
GOOD SHAPE WITH ONLY MINOR TWEAKS MADE. FCSTID = 07

DAYS TWO THROUGH SEVEN...
RETURN LOW LEVEL SOUTHERLY FLOW TO RE-ESTABLISH ITSELF ACROSS THE
AREA ON FRIDAY AS SFC HIGH PRESSURE MOVES EAST. PLENTY OF SUN WILL
ALLOW TEMPS TO WARM BACK INTO THE MID TO UPPER 80S. BY LATE
AFTN...SCT TSTMS ARE EXPECTED TO INITIATE OVER THE HIGHER TERRAIN OF
NEW MEXICO THEN DRIFT SOUTH-SOUTHEAST IN WEAK NORTH-NORTHWEST FLOW
ALOFT. AS MENTIONED IN PREVIOUS DISCUSSIONS...THE WESTERN SOUTH
PLAINS WILL CONTINUE TO BE THE FAVORED AREA FOR EVENING/NIGHTTIME
THUNDERSTORMS. THIS PATTERN LOOKS TO REPEAT ITSELF AGAIN SATURDAY
AND SUNDAY. BEYOND THE WEEKEND...UPPER RIDGE LOOKS TO BUILD AND
EXPAND NORTH AND EAST RESULTING IN CLIMBING TEMPS AND LITTLE IF ANY
CHANCE OF STORMS. FCSTID = 21

FRIONA      74 53 85 58 / 70 00 00 20
TULIA       75 54 86 61 / 70 00 00 10
PLAINVIEW   76 55 86 62 / 70 00 00 10
LEVELLAND   77 56 87 62 / 70 00 00 20
LUBBOCK     78 57 87 63 / 70 00 00 10
BROWNFIELD  80 58 88 63 / 70 00 00 20
CHILDRESS   78 59 89 66 / 70 00 00 10
SPUR        80 58 88 65 / 70 00 00 10
ASPERMONT   82 62 88 66 / 70 00 00 10

.LBB...NONE.
Hazardous weather outlook, Jun 25, 10:46 AM CST, 14 hours 59 minutes before
TXZ021>044-252300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT WED JUN 25 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON THROUGH THIS EVENING.

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT MOVING SOUTH ACROSS THE AREA THIS AFTERNOON THROUGH THIS
EVENING. MEANWHILE...ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE IN EASTERN NEW MEXICO. GRADUALLY THE
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AS THEY MOVE EAST TO
NORTHEAST ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE WITH THE PRIMARY THREAT BEING
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE THIS AFTERNOON.

JH

In the hours before

Local storm report, Jun 25, 9:50 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
550 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    FLOYDADA                  TX   .88 INCH HAIL
06/25/03   FLOYD                          REPORTED AT FIRE STN.

0839 PM    2 N ASPERMONT             TX   1.75 INCH HAIL
06/25/03   STONEWALL                      REPORTED BY SHERIFF

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Parmer

When
June 26, 1:45 AM CST
Where
Parmer County, Lazbuddie
Measured
1 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.383, -102.617

Hail, Bailey

When
June 26, 2:40 AM CST
Where
Bailey County, Muleshoe
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -102.733

Thunderstorm Wind, Bailey

When
June 26, 2:40 AM CST
Where
Bailey County, Muleshoe
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -102.733

Thunderstorm Wind, Hockley

When
June 26, 4:00 AM CST
Where
Hockley County, Whitharral
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -102.333

Several center pivot irrigation systems were destroyed and trees were uprooted.

Thunderstorm Wind, Hockley

When
June 26, 4:15 AM CST
Where
Hockley County, Anton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.817, -102.167

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Lubbock

When
June 26, 4:30 AM CST to 4:40 AM CST
Where
Lubbock County, Reese Vlg
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.600, -102.017

The West Texas Mesonet station at Reese Center measured a 68 mph thunderstorm wind gust.

Thunderstorm Wind, Lubbock

When
June 26, 4:38 AM CST
Where
Lubbock County, Lubbock
Measured
52 kt (60 mph) measured gust
Reported by
STORM CHASER
Coordinates
33.583, -101.850

A storm chaser measured 60 mph thunderstorm wind gusts on the northwest side of town.

Thunderstorm Wind, Lubbock

When
June 26, 4:40 AM CST
Where
Lubbock County, Shallowater
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.683, -101.983

Strong thunderstorm wind blew down trees and power poles.

Hail, Lubbock

When
June 26, 4:52 AM CST
Where
Lubbock County, Lubbock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.583, -101.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367133, 5367134, 5367135, 5367136, 5367141, 5367137, 5367139, 5367140, 5367138.